Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 1998, 8:26 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1998, 8:26 PM CDT (01:26 UTC)
- Expired
- Jul 5, 1998, 8:55 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Aurora County, SD, Brule County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 060126 RRA SVRFSD SDC003-015-060155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT SUN JUL 5 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 855 PM CDT * AT 823 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES WEST OF MITCHELL OR 13 MILES NORTHWEST OF STICKNEY MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STICKNEY AROUND 835 PM CDT AURORA CENTER AROUND 840 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOWt WATER CROSSINGS. THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN BRULE AND WESTERN AURORA COUNTIES. WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 10 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 10:05 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT SUN JUL 5 1998 SCT HVY SHWRS/TSTMS DUMPED UP TO 1.5 INCHES OF RAIN IN A FEW AREAS OF FAR SE SD AND NW IA THIS MRNG BUT TROPICAL WV HEADING E. HOWEVER APPEARS OUTFLOW BOUNDARY HEADING N TOWARDS NRN STREAM SHORT WV DIVING ESE OVR ERN SD WL SET OFF MORE SCT TSTMS. ATTM LOOKS MORE LIKE MORE LCLLY HVY RAIN BUT SVR NOT OUT OF QUESTION AS DAYTIME HEATING GETS INVOLVED. PREV FCST LOOKS REASONABLE OVERALL BUT FCST HIGH TEMPS MAY BE A LITTLE ON THE HIGH SIDE IN A FEW AREAS. LOOKING AT NEW MODELS...PREV NGM BAD AGAIN MOVG MAIN SFC LOW TOO FAR N AND E THRU MON MRNG. APPEARS MUCH BTR CHC SVR MAY AFFECT AREA MON AFTN AND EVE AS MAIN DYNAMICS INTERSECT MOIST AND UNSTABLE AIR MASS. WL WORRY ABOUT THAT ON AFTN PACKAGE. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 51 min |
| Jul 5, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 5, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 32 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 6, 8:48 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 6, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Jul 6, 10:04 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 46 min |
| Jul 6, 10:11 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 34 min |
| Jul 6, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 49 min |
| Jul 6, 1:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 47 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 35 min |
| Jul 6, 2:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 34 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Jul 6, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 49 min |
| Jul 6, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 32 min |
| Jul 6, 3:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 36 min |
| Jul 6, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 35 min |
| Jul 6, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jul 6, 5:37 PM CDT | Flash Flood Warning | FSD | Yankton | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.